Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 130, NWS Blacksburg, VA

September 8, 2004Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 8, 2004, 1:49 PM EDT for Halifax County, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 1:49 PM EDT (17:49 UTC)
Expired
Sep 8, 2004, 2:45 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 6:50 AM EDTTornado WatchSPC7 hr
Sep 8, 12:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 081749
SVRRNK
VAC083-081845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 245 PM EDT

* AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF ALTON...OR
  ABOUT 8 MILES WEST OF VIRGILINA...AND MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...

  CLUSTER SPRINGS...
  SOUTH BOSTON...
  SCOTTSBURG...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3649 7904 3644 7883 3685 7875 3695 7893

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:01 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 8, 1:01 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT WED SEP 8 2004

.UPDATING FOR NEW TORNADO WATCH #814 WHICH IS IN EFFECT UNTIL 7PM
FOR THE EASTERN THIRD OF AREA.

.PREVIOUS DISCUSSION...

.SHORT TERM (REST OF TODAY)...

WIDESPREAD RAIN WILL CONTINUE FOR THIS AFTERNOON WITH PERIODS OF
HEAVY RAINS. THE SHEAR WITH THE REMAINS OF FRANCES COULD PRODUCE
ISOLATED TORNADOES IN SOUTHERN PORTIONS OF FA.

EXPANDED WIND ADVISORY ALL THE WAY UP THE BLUE RIDGE WESTWARD.
NPW ALREADY OUT. WSR-88D INDICATED THAT HEAVY RAIN BANDS WITH
ISOLATED THUNDERSTORMS CONTINUE ACROSS FA. RAINFALL TOTALS
ARE ADDING UP QUICKLY THIS MORNING. RATES OF 1 TO 3 INCHES
PER HOUR ARE ARE POSSIBLE. PNS HIGHLIGHTS A FEW OF
THE HIGHER AMOUNTS WITH AROUND 8 INCHES REPORTED IN WATAUGA
COUNTY. NUMEROUS FLOOD WARNINGS IN EFFECT AT THIS TIME.
WILL CONTINUE FLOOD WATCH TODAY. MADE ADJUSTMENTS FOR THIS
AFTERNOON HIGHS. LOWERED MAXES IN THE GREENBRIER VALLEY AND RAISED
HIGH TEMPERATURES IN SOUTHEAST VIRGINIA. ALSO...CHANGES QPF VALUES
IN GRIDS FOR THIS AFTERNOON. ZONES AND ISC GRIDS WILL BE AVAILABLE
BY 1140 AM.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 730 AM EDT WED SEP 8 2004

SHORT TERM (REST OF TODAY)...

ZONES HAVE BEEN UPDATED TO REFLECT NEW TORNADO WATCH.

AVIATION...

WIDESPREAD RAIN WILL CONTINUE FOR THE REST OF THE DAY. CIGS WILL
BE MVRF...WITH IFR CONDITIONS WITHIN THE BAND OF HEAVY RAIN. THE
REMNANTS OF FRANCES WILL CREATE HIGH SHEAR CONDITONS. A TORNADO
WATCH IS IN EFFECT UNTIL 2 PM. WINDS ALSO INCREASE TO 40-50 KTS
AOB 1000 FT AGL.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 414 AM EDT WED SEP 8 2004

SHORT TERM (TODAY THROUGH THURSDAY)...
USING HPC TRACK OF TD FRANCES WHICH BRINGS CENTER OF SYSTEM INTO
FAR WRN CWA BY THE END OF THE DAY. AS TD APPROACHES EXPECT WINDS
TO GRDUALLY INCREASE...ESPECIALLY AT HIGHER ELEVATIONS ALONG THE
BLUE RIDGE SOUTH OF ROA AND IN THE MOUNTAINS OF NW NC. BEST UPPER
DIFFLUENCE AND SERLY UPSLOPE FLOW WILL BE THIS AFTN AS HEAVIEST
RAIN PROGRESSES UP THE BLUE RIDGE. MODELS DRY SLOT THE FA BY 00Z
FRI TAKING DEEPER MOISTURE NORTH...BUT FNT STILL IN THE AREA UNTIL
FRI MORN SO WL CONT CHC POPS.

FLOOD WATCH WILL CONTINUE AS SEVERAL LOCATIONS IN THE NC AND FAR
SW HAVE HAD ANYWHERE FROM 1 TO 4 INCHES OF RAIN ALREADY. ONLY
MINOR CHANGES NEEDE TO MIN/MAX TEMPS THRU THUR.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...

HAVE ADDED IN LOW POPS ON SUN AS GFS BRINGING A SYSTEM THROUGH THE
NRN STREAM. MINIMAL CHANGE FOR THE REST OF THIS PERIOD.

AVIATION...
THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN
CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE
EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE
VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF
120G30KT FOR AT LEAST THE NEXT 3 HOURS.  STRONGER RAIN BANDS AFTER
09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE
HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE
RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40
OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000
FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
FOR NCZ001-018-VAZ015-HIGH WIND WARNING REMAINS IN EFFECT UNTIL
MIDNIGHT EDT THURSDAY.

FOR NCZ002-VAZ007-009>014-016>020-022>024-WVZ042>045-WIND ADVISORY
IN EFFECT UNTIL MIDNIGHT EDT THURSDAY.

NC...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.

VA...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.

WV...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.
&&

SHORT TERM (UPDATE)...KK
Hazardous weather outlook, Sep 8, 5:30 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT WED SEP 8 2004

.THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL MOVE FROM FAR
SOUTHEAST TENNESSEE INTO SOUTHERN WEST VIRGINIA BY THIS EVENING. THIS
WILL BRING WIDESPREAD RAIN...HEAVY AT TIMES TO THE REGION. AS THE LOW
APPROACHES WINDS WILL ALSO INCREASE TODAY ESPECIALLY AT HIGHER
ELEVATIONS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
SPOTTER ACTIVATION WILL BE LIKELY.

NCZ001-018-VAZ015-090910-
ASHE NC-GRAYSON VA-WATAUGA NC-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS
UP TO 45 MPH ARE LIKELY. THE COMBINATION OF STRONG WINDS AND
SATURATED GROUND WILL LEAD TO NUMEROUS DOWNED TREES.

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

NCZ002-VAZ007-009-010-012-016-WVZ042-090910-
ALLEGHANY NC-BLAND VA-CARROLL VA-MERCER WV-SMYTH VA-TAZEWELL VA-
WYTHE VA-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO
35 MPH ARE LIKELY. THE COMBINATION OF GUSTY WINDS AND SATURATED
GROUND MAY LEAD TO DOWNED TREES.

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

NCZ003>006-019-020-VAZ011-013-014-017>020-022>024-032>035-043>047-
058-059-WVZ043>045-090910-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA-
HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-SURRY NC-WILKES NC-YADKIN NC-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

In the hours before

Local storm report, Sep 8, 12:31 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1158 AM     TSTM WND DMG     10 SW WENTWORTH         36.30N 79.89W
09/08/2004                   ROCKINGHAM         NC   LAW ENFORCEMENT

            SEVERAL DOWNED TREES

&&

HJL
Local storm report, Sep 8, 1:48 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TSTM WND DMG     ROCKY MOUNT             37.00N 79.88W
09/08/2004                   FRANKLIN           VA   EMERGENCY MNGR

            SEVERAL TREES DOWN

&&

HJL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:15 AM EDTSevere Thunderstorm WarningRNKFranklin60 min
Sep 8, 12:52 PM EDTFlash Flood WarningRNKBedford3 hr
Sep 8, 1:41 PM EDTTornado WarningRNKPittsylvania34 min
Sep 8, 2:00 PM EDTSevere Thunderstorm WarningRNKCampbell45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.